Utah, 2011Winter Weather in Utah, February 7 to 8, 2011
February 7 to 8, 2011 · NWS GJT · 4 events in 4 counties and zones
A moist Pacific trough moved over the area from the northwest, followed by modified Arctic air. Significant snowfall occurred in the mountains and the eastern Uintah Basin of eastern Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough moved over the area from the northwest, followed by modified Arctic air. Significant snowfall occurred in the mountains and the eastern Uintah Basin of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 7, 9:37 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Feb 7, 9:37 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 AM MST MON FEB 7 2011
.UPDATE...
UPGRADED TO A WINTER STORM WARNING FOR ZONES 2 AND 5 INCLUDING THE
YAMPA VALLEY AND STEAMBOAT AREA. BASED ON SNOW REPORTS AND LATEST
MODEL GUIDANCE HAVE GONE AHEAD AND UPGRADED TO WINTER STORM WARNING
THROUGH TOMORROW MORNING.
PREVIOUS DISCUSSION.../ISSUED 430 AM MST MON FEB 7 2011/
TODAY THROUGH TUESDAY NIGHT...
AN ARCTIC COLD FRONT WILL PUSH INTO THE NORTH EARLY THIS EVENING....
THEN PROGRESS SOUTHWARD ACROSS THE REST OF FORECAST AREA OVERNIGHT.
AN ASSOCIATED UPPER TROUGH WILL FOLLOW BRINGING GOOD DYNAMICS AS AN
UPPER LOW DEVELOPS OVER WESTERN COLORADO ON TUESDAY. THE COMBINATION
WILL RESULT IN WIDESPREAD SNOW ACROSS MUCH OF THE FORECAST AREA
TONIGHT AND TUESDAY...WITH SNOW WILL CONTINUING INTO TUESDAY NIGHT
MAINLY OVER THE COLORADO MOUNTAINS.
SOME SNOW HAS CONTINUED EARLY THIS MORNING...MAINLY OVER THE NORTH...
IN THE PERSISTENT ENERGETIC NORTHWEST FLOW. BY THIS AFTERNOON...SNOW
WILL INCREASE OVER THE NORTH AS THE FRONT APPROACHES. THE FRONT
SHOULD REACH THE NORTHERN EDGE LATE THIS AFTERNOON/EARLY THIS
EVENING. EXPECT HEAVY SNOW IN THE FRONTAL BAND AS IT MOVES SOUTH-
SOUTHEAST ACROSS THE AREA. BEHIND THE FRONT...THE UPPER TROUGH WILL
MOVE OVER THE AREA KEEPING SNOW ON-GOING THROUGH TUESDAY. A -30 COLD
CORE AT 500 MB WILL REACH TO THE SOUTHERN CWA BOUNDARY LATE TUESDAY
FOR CONTINUED INSTABILITY. IN ADDITION TO THE SNOW...WINDS WILL ALSO
BE AN ISSUE OVER EXPOSED AND HIGHER TERRAIN. INITIALLY PREFRONTAL
WINDS WILL STRENGTHEN BY THIS AFTERNOON. GUSTY WINDS WILL ACCOMPANY
THE FRONT...THEN GRADUALLY DECREASE AND BECOME NORTHERLY ON TUESDAY.
THEN BY LATE TUESDAY...STRONG POST FRONTAL WINDS WILL DEVELOP...
MAINLY OVER THE WESTERN HALF OF THE FORECAST AREA. HOWEVER BY LATE
TUESDAY...NORTHEAST TO EAST FLOW WILL DEVELOP OVER THE PARK AND GORE
RANGES...FOR A SHARP DECREASE IN SNOWFALL IN THOSE AREAS. OTHERWISE
SNOW WILL DIMINISH FRONT THE NORTHWEST LATE TUESDAY.
PRESENT HIGHLIGHTS IN GOOD SHAPE AT THIS TIME WITH VARIOUS WINTER
STORM WARNINGS AND ADVISORIES. LEFT THE WINTER STORM WATCH FOR THE
UPPER GUNNISON BASIN AT THIS TIME TO LET THE NEXT SHIFT BETTER
ASSESS THE POTENTIAL THERE.
VERY COLD TEMPERATURES WILL ONCE AGAIN TAKE HOLD OF THE REGION
BEHIND THIS ARCTIC FRONT...WITH MUCH OF THE AREA FALLING BELOW ZERO
DEGREES F LATE TUESDAY NIGHT.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS REMAINED IN GOOD AGREEMENT THROUGH THE REMAINDER
OF THE WEEK SO FORECAST CONFIDENCE REMAINED HIGH THIS MORNING.
A SHALLOW TRANSIENT RIDGE IN THE WAKE OF THE LATEST STORM WILL GIVE
WAY TO A WEAK PERTURBATION IN NORTHWEST FLOW WEDNESDAY AND WEDNESDAY
NIGHT. GFS/EC AND SREF ALL SHOWED THIS FEATURE...THOUGH ALL DIFFERED
ON QPF AMOUNTS AND PLACEMENT. LATEST FORECAST FAVORS LIGHT
ACCUMULATIONS...MAINLY OVER THE CONTINENTAL DIVIDE AND THE EASTERN
UINTA MOUNTAINS DURING THIS PERIOD WHICH APPEARED REASONABLE.
DRY NORTHWEST FLOW IS EXPECTED DURING THE REMAINDER OF THE WORK
WEEK AS A RIDGE OF HIGH PRESSURE OVER THE WEST AMPLIFIES THURSDAY
INTO FRIDAY. UNSEASONABLY COLD TEMPERATURES MODERATE DURING THIS
PERIOD...BUT WILL REMAIN BELOW SEASONAL NORMS AT MOST LOCATIONS.
THE RIDGE GETS FLATTENED SATURDAY AS SHORT WAVE ENERGY PASSES THROUGH
THE NORTHERN ROCKIES WHICH BACKS FLOW MORE TO THE WEST. SOUTHWESTERLY
FLOW BECOMES ESTABLISHED SUNDAY AS THE NEXT PACIFIC TROUGH APPROACHES
THE WEST COAST.
&&
.AVIATION...
EXPECT CLOUDS TO LOWER AND FOR SNOW TO BECOME WIDESPREAD OVER
MOUNTAIN AREAS NORTH AND EAST OF A KGUC-KGJT-KVEL LINE THIS MORNING.
AS A RESULT...MVFR CIGS AND VSBY WILL BE COMMON WITHIN THIS REGION
WITH AREAS OF IFR CONDITIONS. SOUTH AND WEST OF THE LINE VFR
CONDITIONS WILL PREVAIL...WITH THE EXCEPTION OF THE SAN JUAN
MOUNTAINS WHERE SCATTERED SNOW SHOWERS WILL BRING AREAS OF MVFR
CONDITIONS AND LOCALIZED IFR CIGS AND VSBY.
A COLD FRONT WILL SWEEP NORTH TO SOUTH ACROSS THE FORECAST AREA
DURING THE NIGHT BRINGING WIDESPREAD SNOWFALL TO THE REMAINDER OF
THE REGION. MVFR CIGS AND VSBY WILL BE MOST PREVALENT WITH IFR AND
EVEN LIFR CONDITIONS COMMON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
TUESDAY NIGHT FOR ZONES 017>019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
TUESDAY FOR ZONE 009.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
FOR ZONE 014.
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST TUESDAY FOR
ZONES 004-010-012-013.
WINTER STORM WARNING THROUGH 11 AM MST TUESDAY
FOR ZONES 002-005.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST TUESDAY FOR
ZONE 003.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM....NL/MC
AVIATION.....NLHazardous weather outlook, Feb 7, 5:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON FEB 7 2011
COZ001>014-017>023-UTZ022>025-027>029-081300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...ANOTHER STORM WILL MOVE THROUGH THE AREA TODAY THROUGH TUESDAY
EVENING...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE THIS AFTERNOON AS COLD FRONT APPROACHES FROM THE
NORTH. SNOW WILL SPREAD SOUTHWARD THIS EVENING AND BECOME WIDESPREAD
OVER MOST OF THE FORECAST AREA BY LATE TONIGHT. IN ADDITION...GUSTY
WINDS OVER EXPOSED AND HIGHER TERRAIN WILL PRODUCE BLOWING AND
DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
SNOWFALL WILL CONTINUE INTO TUESDAY NIGHT...DIMINISHING FROM THE
NORTHWEST BY LATE TUESDAY AFTERNOON AND EVENING. BITTER COLD
TEMPERATURES WILL AGAIN MOVE OVER THE REGION BY LATE TUESDAY NIGHT.
PLEASE CHECK THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION REGARDING THIS INCLEMENT
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT...HOWEVER
SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS.
TGJT
Winter Weather, Eastern Uinta Mountains
- When
- February 7, 2:00 PM MST to February 8, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 11 inches were measured across the area. Wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- February 7, 3:00 PM MST to February 8, 4:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 7 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- February 7, 4:00 PM MST to February 8, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were measured above the 8000 foot level. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Eastern Uinta Basin
- When
- February 7, 6:00 PM MST to February 8, 3:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall accumulations around 3 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Tennessee, February 7, 20111 death · 1 injured · 20 events
- Winter Weather in Vermont, February 7 to 8, 2011$95,000 · 16 events
- Winter Weather in New York, February 7 to 8, 2011$45,000 · 9 events
- Heavy Snow and Winter Weather in Illinois, February 7, 20113 injured · 10 events
- Heavy Snow and Winter Weather in Kentucky, February 7, 20111 injured · 22 events
- Cold in Nebraska, February 7 to 8, 201124 events
- Winter Storm and Winter Weather in Colorado, February 7 to 8, 201119 events
- Heavy Snow and Winter Weather in Tennessee, February 7, 201115 events
- Winter Storm and Winter Weather in Arkansas, February 7, 201111 events
- Blizzard and Winter Storm in Alaska, February 7 to 10, 201111 events
- Winter Weather in Nebraska, February 7 to 8, 20119 events
- Strong Wind in Alabama, February 7, 20111 injured · $10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324374, 324376, 324377, 324375.